Police warn of new drug thousands of times more dangerous than morphine

EDMUNDSON, Mo. – Drugs do not discriminate. There’s no denying the nationwide epidemic, even here in St. Louis.

The DEA and local law enforcement are warning about a dangerous drug that's 10,000 times more potent than morphine. Edmundson police believe they're finding it mixed into other street drugs.

It's called carfentanil (or carfentanyl).

“A wide range of people. It doesn’t matter. If they get hooked, they’re hooked,” said Sergeant Matthew Anton, Edmundson Police Department.

As people chase that next high, they may not know what they're getting or its potency, but police are seeing growing trends.

“Right now, it’s going to be heroin, fentanyl. The scary part is we’re seeing an increase in PCP being mixed in with the heroin and fentanyl,” Anton said. “Again, when you go to purchase your narcotics you don’t know what the dealer is actually cutting your drugs with.”

The DEA put out a warning to police and the public saying another drug called Carfentanil is popping up around the country. It’s 10,000 times more potent than morphine and 100 times more potent than Fentanyl. It says Cafentalnil is used as a tranquilizer for elephants and other large animals. Just a couple of granules can be extremely dangerous, even deadly. It can also be absorbed through your skin or inhaled.

Edmundson police believe they found Carfentanil in a home just last month, but it was mixed with heroin, fentanyl, and other compounds. Its street name is Gray Death.

“The Gray Death looks a lot like concrete so when we’re actually searching vehicles and we see a little piece of concrete you think, ‘Oh, that’s a piece of asphalt or something that just fell off their boot,’ but it’s actually a very well disguised narcotic,” said Anton.

Because these drugs are so dangerous officers need to be careful when searching vehicles or homes. They'll often use orange gloves that help prevent Fentanyl and Carfentanil from being absorbed through the skin. It's also important to watch for signs of overdose.

“Typically, difficulty breathing or respiratory issues, your pupils are going to be pinpoint, depending upon what’s in the narcotic you’ll see sweating,” Anton said. “You’re going to tell that you have majorly hampered breathing and really the only way to reverse this would be through Narcan.”

Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.